Heavy Snow, Western Whatcom County
- When
- February 25, 9:00 AM PST to 9:00 PM PST
- Where
- Western Whatcom County forecast zone
- Reported by
- Trained Spotter
Four to six inches of snow fell in Western Whatcom County.
A frontal system with a very cold air mass moved into western Washington.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
A frontal system with a very cold air mass moved into western Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 25, 3:00 AM PST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST WED FEB 25 2009
.SYNOPSIS...AN UPPER LOW WILL BRING WET WEATHER TODAY AND TONIGHT AS
IT SWINGS FROM THE BRITISH COLUMBIA COAST ACROSS WASHINGTON...WITH
PRECIPITATION FALLING AS SNOW ON THE CASCADE PASSES. SHOWERS WILL
DECREASE THURSDAY...BUT IT WILL BE COLD ENOUGH FOR LOCAL SNOW
SHOWERS OVER THE LOWLANDS. A RIDGE WILL PRODUCE DRIER WEATHER FRIDAY
...BUT WET WEATHER WILL RETURN FOR SUNDAY AND EARLY NEXT WEEK.
&&
.SHORT TERM...OUR RADAR HAS BEEN OUT OF SERVICE SINCE EARLY TUESDAY
MORNING WITH PARTS ON ORDER. IT WILL LIKELY BE OPERATING AGAIN THIS
AFTERNOON.
MOIST WESTERLY FLOW PREVAILS ACROSS WESTERN WASHINGTON EARLY THIS
MORNING...AHEAD OF AN UPPER LOW THAT HAS BEEN DEEPENING ALONG THE
CENTRAL COAST OF BRITISH COLUMBIA. A 1002 MB SURFACE LOW OVER
VANCOUVER ISLAND IS RESULTING IN FAIRLY STRONG SOUTHERLY PRESSURE
GRADIENTS ACROSS THE FORECAST AREA WITH BREEZY CONDITIONS
CONTINUING. THE MAIN BAND OF PRECIPITATION ASSOCIATED WITH THIS
SYSTEM ARCS FROM THE SOUTH TO THE EAST QUADRANT OF THE UPPER LOW
...CURRENTLY EXTENDING FROM FORKS ON THE NORTH COAST NORTHEAST
ACROSS THE SOUTH PART OF VANCOUVER ISLAND AND SOUTHWEST MAINLAND
BRITISH COLUMBIA.
THE UPPER LOW WILL DROP SOUTHEASTWARD...MOVING TO A POSITION ALONG
THE NORTH WASHINGTON COAST THIS EVENING...THEN HEAD INLAND ACROSS
THE STATE TONIGHT AND THURSDAY. THE MAIN BAND OF PRECIPITATION WILL
REMAIN TO THE SOUTH AND EAST OF THE UPPER LOW...DROPPING ACROSS
WESTERN WASHINGTON TODAY AND TONIGHT. THE SHOWERY COOL AND UNSETTLED
WEATHER THAT ARRIVED MONDAY WILL THEREFORE CONTINUE IN THE SHORT
TERM. PRECIPITATION TODAY AND TONIGHT WILL AMOUNT TO GENERALLY 0.25
TO 0.50 INCH OVER THE WESTERN WASHINGTON LOWLANDS...MOST OF WHICH
WILL FALL BY THIS EVENING.
THE SNOW LEVEL WILL BE AROUND 2500 FT TODAY AND 5 TO 10 INCHES OF
SNOW WILL FALL IN THE MOUNTAINS...ROUGHLY A WATER EQUIVALENT OF 0.50
TO 1.00 INCH PRECIPITATION. SO THE WINTER WEATHER ADVISORY LOOKS
WELL IN ORDER AND I WILL EXTEND IT INTO THE EVENING. IN FACT
MARGINAL HEAVY SNOW AMOUNTS -- I.E. 12 INCHES DURING THE NEXT 12
HOURS -- ARE NOT OUT OF THE QUESTION AT MOUNT BAKER.
AS THE UPPER LOW MOVES INLAND LATE TONIGHT AND THURSDAY...A COOLER
AIR MASS WILL SWING INTO WESTERN WASHINGTON. CONFIDENCE IN THE
POSITION OF THE LOW IS NOT GREAT...AS THE MODELS ARE BRINGING IT
INLAND FURTHER NORTH WITH SUCCESSIVE RUNS. BY THURSDAY MORNING THE
850 MB TEMPERATURE WILL FALL TO THE -8 C TO -10 C RANGE...AND
1000-850 MB THICKNESS WILL BE AROUND 1280 M. BOTTOM LINE IS THAT IT
COULD BE COLD ENOUGH FOR SHOWERS IN THE FORM OF SNOW...OR MIXED SNOW
AND RAIN...OVER THE WESTERN WASHINGTON LOWLANDS. AS IS OFTEN THE
CASE IN THESE SITUATIONS...THE AIR WILL BE GETTING COLD ENOUGH FOR
LOW ELEVATION SNOW JUST AS MOST PRECIPITATION IS WINDING DOWN. I
WILL INDICATE SPOTTY SNOW ACCUMULATIONS UP TO 2 INCHES IN THE HOOD
CANAL AND SOUTHWEST INTERIOR ZONE FORECASTS...BUT THE LOCATION IS
HIGHLY UNCERTAIN.
BY LATE THURSDAY THE UPPER LOW SHOULD BE MAKING ITS WAY EAST OF THE
CASCADES...WITH A MINOR UPPER RIDGE MOVING TOWARD THE COAST INSIDE
130W. THIS WILL BRING A BRIEF PERIOD OF DRIER WEATHER. HOWEVER THE
RIDGE WILL MOVE QUICKLY INLAND FRIDAY...WITH THE UPPER FLOW BACKING
TO SOUTHWESTERLY AND A CHANCE OF PRECIPITATION ON THE COAST AND IN
THE OLYMPICS AGAIN BEHIND THE RIDGE AXIS. MCDONNAL
.LONG TERM...THE LONGER RANGE MODELS ARE HAVING LOTS OF DIFFICULTY
PINNING DOWN HOW THINGS WILL PLAY OUT FOR SATURDAY AND BEYOND.
HOWEVER THE VARIOUS SOLUTIONS ALL INDICATE THAT IT IS LIKELY TO BE A
WET UNSETTLED PERIOD. THE CURRENT BROADBRUSH FORECAST FOR RAIN
LIKELY AND BREEZY FOR SATURDAY NIGHT THROUGH TUESDAY LOOKS GOOD FOR
NOW. MCDONNAL
&&
.AVIATION...MODERATE ONSHORE FLOW CONTINUING THROUGH THIS MORNING.
CEILINGS CONTINUE TO BE QUITE VARIABLE RANGING FROM SOME ISOLATED
CEILINGS BELOW 1000 FEET IN THE HEAVIER SHOWERS TO JUST SCATTERED
SKIES AROUND KPAE. WITH THE ONSHORE FLOW EXPECT THE CEILINGS TO
CONSOLIDATE AROUND 3000 FEET WITH LOCAL CEILINGS BETWEEN 1000 AND
2000 FEET. COLD FRONT NEAR KUIL AT 11Z WILL MOVE THROUGH THE
INTERIOR 18Z-21Z. CEILINGS NOT IMPROVING MUCH BEHIND THE FRONT WITH
MULTIPLE CLOUDS LAYERS BETWEEN 2000 AND 6000 FEET.
KSEA...CEILINGS HOVERING IN THE 1500 TO 2500 FOOT RANGE THIS MORNING
WITH SCATTERED SHOWERS. SLIGHT IMPROVEMENT THIS AFTERNOON. SOUTHERLY
WINDS 8 TO 12 KNOTS THROUGH THIS AFTERNOON BECOMING VARIABLE 6 KNOTS
OR LESS TONIGHT. FELTON
&&
.MARINE...A COLD FRONT ASSOCIATED WITH A 1002 MB LOW OVER CENTRAL
VANCOUVER ISLAND WILL MOVE THROUGH THE NORTHERN PORTION OF THE AREA
TODAY. THE SURFACE LOW WILL WEAKEN AND SLOWLY DRIFT SOUTH OVER THE
COASTAL WATERS TONIGHT THEN MOVE INLAND ON THU. SMALL CRAFT ADVISORY
WINDS OVER ALL OF THE WATERS TODAY WILL EASE THIS AFTERNOON INTO
THIS EVENING. HIGH PRES WILL BUILD OVER THE AREA THU NIGHT AND
REMAIN THROUGH FRI. THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA
ON SAT AND MOVE THROUGH ON SUN. MODELS HAVE NOT BEEN CONSISTENT IN
THEIR SOLUTIONS FOR THE WEEKEND SO AT THIS POINT HAVE LEFT THE WINDS
ALONG THE COAST AND AT THE WEST ENTRANCE BELOW GALE. THERE IS THE
POTENTIAL FOR GALES ALONG THE COAST AND FOR THE WEST ENTRANCE TO
THE STRAIT WITH THE SYSTEM OVER THE WEEKEND. FELTON
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY FOR THE CASCADES UNTIL MIDNIGHT.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE ENHANCED AFD PLEASE VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 421 AM PST WED FEB 25 2009 WAZ001-503>512-514>517-260030- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA- HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST- 421 AM PST WED FEB 25 2009 ...LOCAL SNOW SHOWERS ARE EXPECTED OVER THE WESTERN WASHINGTON LOWLANDS LATE TONIGHT AND THURSDAY... A COOLER AIR MASS WILL MOVE INTO WESTERN WASHINGTON TONIGHT...AND IT WILL BE COLD ENOUGH FOR SHOWERS TO FALL LOCALLY AS SNOW OR RAIN AND SNOW MIXED ACROSS THE WESTERN WASHINGTON LOWLANDS LATE TONIGHT AND THURSDAY. WIDESPREAD SNOW ACCUMULATIONS ARE NOT EXPECTED...AND HIGH TEMPERATURES THURSDAY WILL REACH THE LOWER TO MID 40S. HOWEVER SPOTTY ACCUMULATIONS OF 1 OR 2 INCHES ARE POSSIBLE MAINLY IN THE NORTHWEST INTERIOR...ALONG HOOD CANAL...AND IN THE SOUTHWEST INTERIOR LATE TONIGHT OR THURSDAY MORNING. MCDONNAL
2 heavy snow. Local standard time, as filed.
Four to six inches of snow fell in Western Whatcom County.
Five to ten inches of snow fell in parts of the North Olympic Peninsula. Port Angeles and Sequim school districts closed for the day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154756, 154757.